Doctors Lounge - Dermatology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Dermatology Topics
Question: Multiple Acne Medications
|ryan4444 - Tue Aug 26, 2008 4:15 pm||
I recently went to the doctor and he prescribed me some new acne medications. I had been using ProActiv, but if anything it made it worse as it wasn't even that bad to start with. I've also been taking minocin antibiotics, but I'm used to those. Anyways, my doctor prescribed me the minocin pills, as well as 0.1% Differin and mild Stievamycin Gel.
Both of these say to apply at night time before going to bed. However, you can't put both on at once. Should I put one on in the morning and one at night, or just pick one and stick with it for a while and see if there are improvements.
|Dr. Chan Lowe - Thu Aug 28, 2008 10:10 pm||
There are a few ways to approach this. Since all these medicines have been prescribed by your doctor it is advisable that you discuss what ever plan you decide on with your doctor first.
One way is to start with only one of these creams and see if this is sufficient. If you choose this approach, I would recommend using the Differin cream rather than the Stievamycin. The reason for this is that the Differin treats a different aspect of acne rather than infection by a bacteria. It helps treat the comedonal type of acne. This type of acne is the so called black-heads or white-heads. It is a skin pore problem. The Stievamycin is an gel that contains erythromycin (an antibiotic that kills the bacteria causing the inflammation giving acne the red color (inflammatory acne)) and tretinoin (the medication in Differin). Both types can be present at the same time; however, in your case, the oral Minocin will help with the inflammatory part so if only one topical is chosen it is best to use the different pathway treatment.
A second method is to use one in the morning and one at night, although this may increase the dryness of the skin (a side effect of the tretinoin). Alternatively, one could be applied and an hour or so later, the second could be applied.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.